Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 241, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 6, 2003, 9:54 AM CDT for Cherokee County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 9:54 AM CDT (14:54 UTC)
- Expired
- May 6, 2003, 11:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 7:40 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 061454
SVRBHM
ALC019-061600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 AM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHEAST ALABAMA
* UNTIL 1100 AM CDT
* AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF BLANCHE TO 23
MILES NORTHWEST OF SAND ROCK...MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CEDAR
BLUFF...CENTRE AND GAYLESVILLE.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3450 8553 3435 8562 3422 8584 3410 8564
3410 8544 3431 8548
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:07 AM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, May 6, 3:07 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 307 AM CDT TUE MAY 06 2003 DEEP MOISTURE CONVERGENCE LIFTING NORTHWARD THIS MORNING...AND THIS IS HANDLED WELL BY MODELS. SURFACE OUTFLOW BOUNDARY HAS REMAINED FROM NEAR TUPELO...TO BIRMINGHAM...TO JUST NORTH OF AUBURN. ALL THE CONVECTION IS OCCURRING WELL NORTH OF THIS BOUNDARY. FOR THE REMAINDER OF THE MORNING...CONVECTION WILL LIKELY REMAIN OVER THE TENNESSEE VALLEY REGION. MID LEVEL CAP WHICH HAS SUPPRESSED CONVECTION ACROSS SOUTHERN COUNTIES PAST FEW DAYS...IS FORECAST TO BREAK DOWN THIS AFTERNOON WITH TSTMS DEVELOPING DURING THE AFTERNOON HEATING. AS THE FLASH FLOOD POTENTIAL...WITH LARGE SCALE ASCENT LIFTING NORTHWARD...THREAT OF ADDITIONAL HEAVY RAINFALL HAS DIMINISHED. HOWEVER...FLASH FLOOD MAY NEED TO BE RE-ISSUED FOR LATER PERIODS IF ANOTHER BOUNDARY SETS UP ACROSS NORTHERN COUNTIES TONIGHT. ANOTHER MCS TYPE EVENT EXPECTED TO MOVE ACROSS NORTHERN MISSISSIPPI AND MIDDLE TENNESSEE TONIGHT AS SURFACE WAVE MOVES OUT OF MIDWEST STATES AND INTO OHIO VALLEY. THE TAIL END OF THIS SYSTEM SHOULD MOVE ACROSS NORTH ALABAMA ON WEDNESDAY...PRODUCING ANOTHER DAY OF ACTIVE WEATHER. UPPER RIDGE OVER THE GULF OF MEXICO WILL BUILD NORTHWARD THURSDAY WITH 5900 METER 500MB HEIGHT ACROSS SOUTH ALABAMA BY 18Z FRIDAY. A WEAK SHORT WAVE TROF WILL SLIDE ACROSS KENTUCKY AND TENNESSEE ON FRIDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS FOR OUR EXTREME NORTHERN COUNTIES. WITH BUILDING UPPER RIDGE...TEMPS WILL CLIMB TO THE 90 DEGREE MARK FOR AREAS SOUTH OF INTERSTATE 20 ON THURSDAY THRU THE WEEKEND. I WILL DROP POPS BACK TO ISOLATED FOR NORTHERN COUNTIES FRIDAY THROUGH SUNDAY... WITH NO POPS SOUTHERN COUNTIES. BHM 83 69 85 68/ 60 60 60 30 MGM 87 71 88 69/ 40 30 50 30 .BHM...NONE. ROSE/58
Hazardous weather outlook, May 6, 7:18 AM CDT, 2 hours 36 minutes before
ALZ011>015-017>050-061400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 718 AM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS THIS MORNING... AND STRONG TO SEVERE THUNDERSTORMS CONTINUED EARLY THIS MORNING IN AREAS TO THE NORTH AND WEST OF THE COUNTY WARNING AREA SERVED BY THE BIRMINGHAM OFFICE. AS CONDITIONS WARM UP AGAIN THROUGHOUT THE DAY...THERE IS A CHANCE THAT SEVERE THUNDERSTORMS COULD DEVELOP OR MOVE INTO CENTRAL ALABAMA. ALTHOUGH THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE REST OF THE WEEK. THIS WILL MOVE THE AREA OF POTENTIAL SEVERE THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY. THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA BY THURSDAY. ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS AREA EXPECTED ON THOSE DAYS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS TODAY AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, May 6, 6:00 AM CDT, 3 hours 54 minutes before
ALZ011-014-017>021-026-061115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 600 AM CDT TUE MAY 06 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 262... BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH... MARION...ST CLAIR...WINSTON...
Special weather statement, May 6, 8:17 AM CDT, 1 hour 37 minutes before
ALZ011-061345- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 817 AM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 845 AM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 10 MILES WEST OF HACKLEBURG...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR CREEK THROUGH 845 AM CDT. THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL AND STRONG WINDS. WINDS 35 TO 45 MPH IS LIKELY. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. ANOTHER CONCERN IS HEAVY RAINFALL IN A SHORT PERIOD OF TIME...CAN PRODUCE LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS. LAT...LON 3422 8819 3432 8816 3431 8764 3417 8765
Special weather statement, May 6, 8:46 AM CDT, 1 hour 8 minutes before
ALZ011-061415- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 846 AM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARION COUNTY UNTIL 915 AM CDT... AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES WEST OF HACKLEBURG...MOVING EAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG AND BEAR CREEK THROUGH 915 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DANGEROUS LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3432 8802 3415 8802 3414 8765 3430 8765
Special weather statement, May 6, 8:58 AM CDT, 56 minutes before
ALZ014-061445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 858 AM CDT TUE MAY 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 945 AM CDT... AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 26 MILES WEST OF GRAYSON...MOVING EAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GRAYSON THROUGH 945 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS...DEADLY LIGHTNING...AND HAIL. WINDS OF 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3430 8763 3416 8763 3419 8719 3430 8718
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:09 PM CDT | Tornado Warning | BMX | Walker | 36 min |
| May 5, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 36 min |
| May 5, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| May 5, 7:25 PM CDT | Tornado Warning | BMX | Jefferson | 50 min |
| May 5, 8:03 PM CDT | Tornado Warning | BMX | Calhoun | 27 min |
| May 5, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 39 min |
| May 5, 8:06 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 5, 8:16 PM CDT | Tornado Warning | BMX | Jefferson | 29 min |
| May 5, 8:25 PM CDT | Tornado Warning | BMX | Cleburne | 35 min |
| May 5, 8:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 63 min |
| May 5, 8:53 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 5, 10:03 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 5, 10:39 PM CDT | Flash Flood Warning | BMX | Blount, Calhoun, St. Clair | 4 hr |
| May 5, 11:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| May 6, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 65 min |
| May 6, 1:40 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 6, 11:00 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 30 min |
| May 6, 11:11 AM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 6, 11:12 AM CDT | Tornado Warning | BMX | Blount | 18 min |
| May 6, 11:38 AM CDT | Tornado Warning | BMX | Etowah | 37 min |
| May 6, 12:05 PM CDT | Tornado Warning | BMX | Cherokee | 40 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| May 6, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 23 min |
| May 6, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 61 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.